Alert archive / Oregon / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Pendleton, OR

May 4, 2016Gilliam County, Morrow County, Wheeler County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at May 4, 2016, 5:31 PM PDT for Gilliam County, Morrow County, Wheeler County, Oregon. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2016, 5:31 PM PDT (00:31 UTC)
Expired
May 4, 2016, 6:00 PM PDT
In force
29 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon

Counties Gilliam County, OR, Morrow County, OR, Wheeler County, OR

The radar

The Pendleton radar (KPDT), 102 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:30 PM PDT, 3 hours 1 minute earlier.

Area forecast discussion, May 4, 2:30 PM PDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT WED MAY 4 2016

.SHORT TERM...TONIGHT THROUGH FRIDAY...A LARGE AND ROBUST UPPER
TROUGH OFF THE COAST IS PRODUCING A SOUTHERLY FLOW OVER THE FORECAST
AREA AND REGION. THIS IS BRINGING UP MOISTURE AND INSTABILITY FROM
THE SOUTH INTO THE CWA. SEVERAL STORMS HAVE ALREADY DEVELOPED ALONG
THE CASCADES AND SOUTH OF THE DESCHUTES COUNTY. SO FAR THESE HAVE
BEEN MODERATE TO STRONG STORMS WHICH REQUIRED A FEW STATEMENTS TO BE
ISSUED BY MFR. ONE STORM IS MOVING INTO DESCHUTES COUNTY AT THIS
TIME AND MAY NEED TO ISSUE A STATEMENT FOR IT. IT DOES NOT LOOK
SEVERE...BUT COULD BE STRONG. MORE STORMS ARE EXPECTED TO FORM AND
WILL HAVE A CHANCE OF THUNDERSTORMS FOR THE SOUTHERN AND EASTERN
AREAS OF THE CWA THIS EVENING AND A SLIGHT CHANCE OF STORMS OVER THE
NORTHWEST PORTION WHERE IT WILL NOT BE AS UNSTABLE. CONVECTIVE
PARAMETERS ARE FAVORABLE FOR THUNDERSTORMS SUCH AS PWAT...NEGATIVE
LI AND DEW POINTS. SHEAR IS PRETTY WEAK SO ORGANIZED CONVECTION IS
NOT EXPECTED THIS EVENING. ON THURSDAY THE ATMOSPHERE WILL BECOME
EVEN MORE UNSTABLE IN THIS SOUTHERLY FLOW ALOFT AND THE ATMOSPHERE
WILL BE MORE MOIST AS WELL. SPC HAS A MARGINAL RISK OF SEVERE STORMS
OVER THE NORTHEAST CORNER OF THE CWA WHERE THE ATMOSPHERE WILL BE
THE MOST UNSTABLE AND MOIST. THE ONLY FLY IN THE OINTMENT IS THAT
THERE WILL BE PLENTY OF CLOUDS AROUND WHICH MAY INHIBIT CONVECTION.
NEVERTHELESS IT STILL LOOKS LIKE A BUSY DAY WITH THUNDERSTORMS. MAY
NEED EXTRA STAFFING DURING THE EVENING SHIFT AS A RESULT. CONDITIONS
WILL BECOME A LITTLE MORE STABLE ON FRIDAY BUT THERE WILL STILL BE A
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE SOUTHEAST
HALF OF THE CWA AS A NORTHEAST WRAP AROUND FLOW PULLS MOISTURE AND
INSTABILITY INTO THE CWA AROUND A LARGE UPPER LOW OVER THE SOUTHERN
GREAT BASIN WITH NORTHEAST WINDS. THESE ARE NOT TYPICAL WINDS
ASSOCIATED WITH THUNDERSTORMS SO THIS WILL NEED TO BE RE-EVALUATED.
HOWEVER CONVECTIVE INDICES INDICATE THAT THERE WILL BE MORE
CONVECTION ON FRIDAY. TEMPERATURES WILL COOL ON THURSDAY DUE TO MORE
CLOUD COVER BUT THEN WILL WARM BACK UP INTO THE LOWER 80S IN THE
LOWER ELEVATIONS WITH 60S AND 70S IN THE MOUNTAINS IN TIME FOR THE
WEEKEND. 88

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. A LOW PRESSURE
SYSTEM TO OUR SOUTH WILL CONTINUE TO PUMP MOISTURE NORTH AND INTO
OUR AREA THIS WEEKEND. THUS LATE AFTN AND EARLY EVE TSRA SHOULD
DEVELOP FRI AND AGAIN ON SATURDAY MOSTLY OVER OUR EASTERN ZONES. A
FEW SHOWERS LINGER ALONG THE EASTERN MOUNTAINS SUNDAY BUT AS THE LOW
PRESSURE SYSTEM SLOWLY MOVES AWAY...A RIDGE OF HIGH PRESSURE BUILDS
INTO THE TWO STATE AREA SUNDAY NIGHT AND MONDAY. DRIER CONDITIONS
CAN BE EXPECTED FOR THE ENTIRE REGION NEXT WEEK. TEMPERATURES WILL
REMAIN SLIGHTLY ABOVE NORMAL ALTHOUGH COOLER TEMPS CAN BE EXPECTED
MONDAY THROUGH WEDNESDAY.

&&

.AVIATION...MAINLY VFR CONDITIONS WILL PERSIST BUT THUNDERSTORMS
WILL DEVELOP INTO THE EVENING AND MAY APPROACH ANY TAF SITE TONIGHT
AND BRIEF WIND GUSTS TO 35 KTS IS POSSIBLE WITH ANY STORM. TSRA
SHOULD DECREASE IN COVERAGE AROUND 06Z. AFTERWARDS SHOWERS SHOULD
PERSIST INTO THURSDAY MORNING BEFORE DAYTIME HEATING THURSDAY AFTN
COULD PRODUCE ISOLD TSRA ONCE AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  54  76  54  81 /  60  50  30  20
ALW  56  76  56  82 /  50  50  40  20
PSC  54  78  54  83 /  50  40  30  10
YKM  51  78  51  84 /  60  30  20  10
HRI  51  76  51  81 /  50  40  30  10
ELN  48  74  48  81 /  60  30  20  10
RDM  42  67  42  74 /  70  60  30  20
LGD  45  71  45  74 /  50  60  60  30
GCD  47  71  47  72 /  50  70  70  30
DLS  51  76  51  84 /  60  40  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/97/97

In the hours before

Special weather statement, May 4, 2:16 PM PDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
216 PM PDT WED MAY 4 2016

ORZ511-042215-
CENTRAL OREGON OR-
216 PM PDT WED MAY 4 2016

...SPECIAL WEATHER STATEMENT...

AT 214 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TUMALO...OR NEAR BEND...MOVING NORTHEAST AT 65 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL
AS PEA SIZE HAIL.

LOCATIONS IMPACTED INCLUDE...
BEND...REDMOND...PRINEVILLE...TERREBONNE...POWELL BUTTE AND TUMALO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4408 12137 4414 12139 4452 12116 4448 12106
      4445 12115 4437 12113 4436 12110 4439 12105
      4435 12105 4434 12100 4439 12097 4440 12091
      4437 12083 4401 12120
TIME...MOT...LOC 2114Z 210DEG 55KT 4413 12125

RSC
Special weather statement, May 4, 2:36 PM PDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
236 PM PDT WED MAY 4 2016

ORZ511-042230-
CENTRAL OREGON OR-
236 PM PDT WED MAY 4 2016

...SPECIAL WEATHER STATEMENT...

AT 235 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BEND...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL
AS SMALL HAIL AND HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
BEND...REDMOND...POWELL BUTTE AND TUMALO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4400 12126 4403 12134 4416 12141 4437 12130
      4424 12097 4400 12122
TIME...MOT...LOC 2135Z 207DEG 8KT 4410 12130

RSC
Special weather statement, May 4, 4:21 PM PDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
421 PM PDT WED MAY 4 2016

ORZ503-505-508-042345-
JOHN DAY BASIN OR-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON OR-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
421 PM PDT WED MAY 4 2016

...SPECIAL WEATHER STATEMENT...

AT 421 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF ASHWOOD...OR 19 MILES NORTHWEST OF MITCHELL...MOVING
NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FOSSIL...CLARNO AND KINZUA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4455 12030 4458 12030 4456 12036 4457 12040
      4467 12036 4468 12043 4462 12045 4469 12057
      4473 12059 4497 12053 4497 12048 4503 12049
      4506 12047 4505 11981 4468 12020
TIME...MOT...LOC 2321Z 212DEG 22KT 4471 12050

JS
Special weather statement, May 4, 4:48 PM PDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
448 PM PDT WED MAY 4 2016

ORZ503-505-508-050015-
JOHN DAY BASIN OR-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON OR-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
448 PM PDT WED MAY 4 2016

...SPECIAL WEATHER STATEMENT...

AT 448 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF CLARNO...OR 13 MILES SOUTHWEST OF FOSSIL...MOVING
NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FOSSIL AROUND 515 PM PDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4480 12052 4506 12041 4506 11980 4467 12015
      4468 12020 4467 12021
TIME...MOT...LOC 2348Z 212DEG 21KT 4483 12035

JS
Special weather statement, May 4, 5:21 PM PDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
521 PM PDT WED MAY 4 2016

ORZ503-505-508-050045-
JOHN DAY BASIN OR-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON OR-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
521 PM PDT WED MAY 4 2016

...SPECIAL WEATHER STATEMENT...

AT 520 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KINZUA...OR NEAR FOSSIL...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LONEROCK AROUND 545 PM PDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4481 11993 4502 12037 4527 12020 4511 11977
TIME...MOT...LOC 0020Z 212DEG 21KT 4499 12009

JS

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:21 PM PDTSpecial Weather StatementPDTWheeler24 min
May 4, 6:20 PM PDTTornado WarningPDTMorrow25 min
May 4, 7:06 PM PDTSpecial Weather StatementPDTUmatilla54 min
May 4, 7:20 PM PDTSevere Thunderstorm WarningPDTMorrow, Umatilla85 min
May 5, 8:49 AM PDTFlash Flood WatchPDTCrook, Deschutes, Gilliam, Grant, Jefferson, Morrow and 5 more12 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.